Jump to content
CrazyBoards.org

Sign in to follow this  
Raquin

Amitriptyline and Weight Gain

Recommended Posts

I haven't filled in my prescription yet. I'm supposed to take 10mgs a day to help with sleep and pain. I saw that one of the side effects is extreme weight gain. I'll only be on 10mgs a night. What are the chances of my gaining weight? Has anyone taken this small amount?

Share this post


Link to post
Share on other sites

yes, some years ago. The amount prescribed just for sleep is so low... I didn't gain any weight and honestly would be very surprised if you did. My sister also took it for several months recently and was fine. Try not to fret about it - I hope it gives you some decent rest!

Share this post


Link to post
Share on other sites

I have a tendency toward weight gain and I was fine on it. If I recall, 20 some odd years ago I took it for depression and did gain weight. But I took more of it. At 25mg (migraine), I was okay weight wise.

Share this post


Link to post
Share on other sites

I took it years ago for chronic back pain. It didn't really help with the back pain but it DID make me sleep, but very soon I found that 10mgs didn't do it, and in the end I could take between 5 and 8 tablets and still no sleep, so I knocked it on the head.

Unfortunately also it's used as an anti-depressant and when I found I had to take more to make me sleep, the anti-depressant qualities started kicking in and then I went hypomanic.

Here's hoping it works OK for you though ;)

Share this post


Link to post
Share on other sites

I've never taken Amitriptyline, but I do take Remeron, which has a similar side effect profile, and I worried about this a lot before filling my script, but I haven't gained much weight at all so far (about 6 weeks in) so I just wanted to reiterate that YMMV - if you try it and you start to gain weight, you can always stop taking it, but you may very well not gain any. If you're REALLY concerned, just watch your diet - the carb cravings can be killer, though I stopped getting them so much within a few weeks. If you take it and then go straight to bed, you don't really have time to stuff yourself with sweets. That's what I've been doing.

Share this post


Link to post
Share on other sites
Guest veronicacherry

I haven't filled in my prescription yet. I'm supposed to take 10mgs a day to help with sleep and pain. I saw that one of the side effects is extreme weight gain. I'll only be on 10mgs a night. What are the chances of my gaining weight? Has anyone taken this small amount?

Yes, I started in Dec. Needed something to help me sleep. Dealing with the a breakup and school. Well since then I went from 267 to 305 as of today.

Be careful .

Share this post


Link to post
Share on other sites

I took Elavil many years ago for migraines following a TBI. The dosage was low but subclinical compared to psych dosing. I may have put on 5 or 10 lbs, but it wasn't a major concern. It was a very good drug for me.

a.m.

Share this post


Link to post
Share on other sites
Guest tbird

I took between 150-250mg/day for years. I did gain weight but I can't really say that it was from the amitriptyline.

just about to take amitriptyline and a little apprehensive. was on risperdal three years ago and gained nearly 2 stone as a result.

will this have the same effect?

Share this post


Link to post
Share on other sites

I've been on 100mg for months, I've yet to gain or lose from it. I wouldn't worry about it.

Share this post


Link to post
Share on other sites

I took it years ago when they used it to try to prevent migraines and I lost weight on it because I had zero taste for food

it gave me a hangover feeling for about two weeks tried it for a while did nothing to prevent migraines but I did sleep soundly

Share this post


Link to post
Share on other sites

The weight gain issue with TCA's has more to do with carb cravings than metabolic changes. Put a lock on the sugar bowl. There is a hangover effect with the sedation. Don't plan to do any aerobic exercise until noon for the first few weeks. It does attenuate for most people. The dosage you've been prescribed is very low, so you may not incur any funky side effects. The biggest cautions with amitriptyline have to do with QT prolongation (I trust you don't have a pacemaker) and its' really screwy elimination (something like 19 hours to 41 days). The latter is a serious issue for folks at the high end of the dosing range. I have know a couple of people who have inadvertently overdosed while taking it as prescribed. Not a good scenario. But again, your dosage is way low to make this a concern.

Share this post


Link to post
Share on other sites
Guest Cereta Hardy

I took it for one week and it wouldn't allow me to get up and work. It made the pain go away cause I sleep through it. After it wears off feels like a bad hangover. Taken it for sciacia nerve pain.

Share this post


Link to post
Share on other sites
Guest mimi

Has anyone LOST the weight after getting OFF amitriptyline? Thanks.

Share this post


Link to post
Share on other sites
Guest Katie

I am taking 50 mg of amitriptyline once a day at bedtime to prevent migraines. I have only been on it for about 3 weeks and so far I think I have gained some weight but I haven't weighed myself yet.

I think I've gained some weight because I can tell by the way my clothes are fitting and the size of my boobs. I just feel bloated and gross. The medicine doesnt knock me out at night but I find it alot harder to get up and out of bed in the morning. I will be talking to my doctor about maybe trying something else that wont cause increased appetite and weight gain.

Share this post


Link to post
Share on other sites
Guest Guest

I've been taking amitriptyline for a few weeks and can tell I've put weight on I'll be talking to my doctor about this for other options

Share this post


Link to post
Share on other sites
Guest angela

I've been on Amitriptyline for 5 months now; when I was only taking 10-50mg I don't think I gained much if anything. They just moved me up to 100mg at night for my Migraines at I know I have gained a large amount of weight just in the last month, I am bloated, exhausted & its not even helping my migraines.

Share this post


Link to post
Share on other sites
Guest Kristina

I had been on 10-20 mg per day for insomnia. I did not gain weight during this time. About a month ago I found that it was no longer helping me sleep so my dosage was increased to 40-50 mg. In the past month I have gained about 8 pounds without changing my eating and exercise habits. I am frustrated as the amitriptyline helps for insomnia, but I am worried about the weight gain!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...